Drought, Far Northwest Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Drought conditions expanded to all of the northern two-thirds of New Mexico by the end of November. Severe drought developed across areas of west-central and southwest New Mexico that were previously declared as moderate drought status.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions expanded to all of the northern two-thirds of New Mexico by the end of November. Severe drought developed across areas of west-central and southwest New Mexico that were previously declared as moderate drought status.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1135 PM MDT WED OCT 31 2012 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS ARE FORECAST TO PERSIST THROUGH THE TAF PERIOD. SMOKE MAY IMPACT THE KSAF AND KABQ TERMINALS THURSDAY MORNING WITH MVFR VSBYS OF 4-5SM...BUT NOT FORECAST TO PREVAIL DUE TO LOW CONFIDENCE AND VSBYS LIMITED ONLY DOWN TO 7SM WEDNESDAY MORNING. SOUTHWEST WINDS WILL PICK-UP THURSDAY AFTERNOON...WITH A FEW GUSTS TO BETWEEN 20-25KTS POSSIBLE AT KLVS AND KTCC. 11 && .PREV DISCUSSION...318 PM MDT WED OCT 31 2012... AGAIN TODAY OUR WX IS AS QUIET AS THE PROVERBIAL CHURCHMOUSE...AND NEARLY AS DRY AS THE SAHARA. BUT...AS REGARDS THE LATTER...WHAT ELSE IS NEW. UPPER RIDGE AXIS JUST W OF NM AS OF MID AFTN...OVER E AZ...AND THIS WILL SLOWLY TRANSLATE E ACROSS NM OVER TH NEXT 24 TO 36 HRS. OTHER THAN JUST A FEW HIGH CLOUDS AWHILE THIS EVE OVER SW AND PERHAPS S CENTRAL SECTIONS OF THE FCST AREA...SKIES SHOULD BE CLR NEXT 12 TO 24 HRS. SOME THIN HIGH CLOUDS MAY REACH THE W LATE THU AS THE RIDGE SHIFTS TO OUR EAST...THOUGH THEY SHOULD THICKEN SOMEWHAT AS THEY PASS FROM W TO E OVER THE STATE THU NIGHT AND FRI. THU NIGHT MINIMUMS MAY BE KEPT UP JUST SLIGHTLY BY THESE CLOUDS AND PERHAPS FRI HIGHS SUPPRESSED SLIGHTLY AS WEL. BUT OVERALL THE CLOUD SHIELD SHOULD NOT BE SOLID OR DENSE ENOUGH TO MAKE A MAJOR TEMP DIFFERENCE. IN FACT THU AND FRI COULD STILL SEE TEMPS GETTING CLOSE TO RECORD VALUES AT SOME E LOCALES. BREEZES START TO INCREASE A LITTLE THU AND A LITTLE MORE FRI AS THE FRONT SIDE OF A RATHER PUNY AND MOISTURE STARVED TROUGH INCREASES WINDS ALOFT SOMEWHAT. TEMPS SATURDAY COOL TO A DEGREE...PUN INTENDED...AS A WEAK PACIFIC FRONT PUSHES THROUGH THE REGION. THE EAST WILL SEE THE GREATEST IMPACT COOLING FROM 10 TO 15 DEGREES. HOWEVER...HIGHS FOR THE MOST PART WILL REMAIN ABOVE AVERAGE OR CLOSE. WITH A LITTLE FASTER APPROACH AND PASSAGE OF TROUGH DECIDED TO BASICALLY SHIFT THE SAT LOW POPS IN SE AND THE SANGRES OVER TO FRI NIGHT...THOUGH MOISTURE LOOKS SO LOW WAS TEMPTED TO ELIMINATE POPS ALTOGETHER. FLOW ALOFT ATTEMPTS TO SPLIT TO THE W OVER THE WEEKEND BUT NM IN THE DRY NW FLOW PORTION THUS LIKELY CONTINUING THE DRY TREND. GFS 12Z MODEL RUN INDICATED STRONG STORM DROPPING SE INTO AZ NEAR END OF NEXT WEEK...BUT THE 12 RUN BACKED OF THIS SCENARIO SOME AND ECMWF EVEN LESS AMPLIFIED. SO GIVEN RECENT TRENDS...NOT AT ALL EXCITED ABOUT THIS SYSTEM YET. 43 .FIRE WEATHER... NOT A LOT OF CHANGES MADE TO THE GRIDDED FORECAST. NEAR TERM REMAINS PRETTY STRAIGHT FORWARD. MID LEVEL DRY INTRUSION WILL REMAIN OVER THE AREA THROUGH THURSDAY WHICH MEANS GOING BELOW DEWPOINT GUIDANCE ...ESPECIALLY WITHIN THE MOUNTAIN AREAS. OTHER TRICKS WILL BE DEWPOINT FLUCTUATIONS AND THUS AFFECTING HUMIDITY ON FRIDAY AS A WEAK TO MODERATE BACK DOOR FRONT AFFECTS THE EASTERN PLAINS AND MODELS POINT TOWARDS SOME SORT OF MID LEVEL ADVECTION OR HIGHER MOISTURE FLOW FROM THE SIERRA MADRE. EITHER WAY...THAT CONTINUES TO BE IN THE GRIDDED FORECAST. LOWEST VENTILATION OF THE WEEK WILL HAVE OCCURRED TODAY. THE MAIN RIDGE AXIS WILL GET SHUNTED TO THE EAST AND ALLOW FOR A STRONGER WESTERLY FLOW ALOFT. AS MIXING HEIGHTS INCREASE SLIGHTLY ON THURSDAY...THESE WINDS WILL EVENTUALLY MIX DOWN TO THE SURFACE. ALTHOUGH NOT STRONG...THE COMBINATION OF HIGHER WINDS THROUGH THE LAYER...AKA...TRANSPORT WINDS AND SLIGHTLY HIGHER MIXING HEIGHTS WILL LEAD TO MUCH BETTER VENTILATION THURSDAY AFTERNOON. ALTHOUGH A STRONG LOW LEVEL RADIATION INVERSION WILL DEVELOP ONCE AGAIN TONIGHT. THIS SAME INVERSION WILL PROVIDE POOR RECOVERIES ALONG THE MIDSLOPES. GENERALLY...POOR TO MODERATE RECOVERIES ACROSS THE REST OF THE LANDSCAPE. AS MENTIONED ABOVE...THE MID LEVEL DRY INTRUSION WILL GRADUALLY ERODE ACROSS THE MAJORITY OF THE FORECAST AREA ON FRIDAY. NOT BEFORE PROVIDING LOWER HUMIDITY RECOVERIES THURSDAY NIGHT. POOR TO VERY POOR VALUES WILL BE FOUND ACROSS A GOOD PORTION OF THE AREA WITH THE EXCEPTION BEING THE FAR SOUTHEAST PLAINS. LOOK FOR A HIGHER TREND IN HUMIDITIES FRIDAY AFTERNOON. ESPECIALLY ACROSS THE WESTERN HALF OF THE AREA. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HIGHEST READINGS ON THURSDAY. SLIGHT COOL DOWN EXPECTED ON FRIDAY AS A WEAK PACIFIC TROUGH CROSSES OVER THE AREA. WINDS SHOULD PICK UP A LITTLE MORE ON FRIDAY AS COMPARED TO THURSDAY...ESPECIALLY OVER THE HIGHER RIDGES AND EASTERN PLAINS. BUT CERTAINLY NOT CRITICALLY STRONG LEVELS. THIS WILL LEAD TO EVEN HIGHER VENTILATION RATES. WEATHER MODELS ARE TAKING A SLIGHTLY DIFFERENT APPROACH WITH THE BAGGY BAJA LOW THAT DEVELOPS FOLLOWING THE TROUGH PASSAGE SATURDAY MORNING VERSUS WHAT THEY HAD BEEN PROJECTING THE PREVIOUS SEVERAL DAYS. THEY ARE NOW PLACING THE WEAK UPPER LOW FURTHER OFF THE BAJA COAST. THIS WOULD LEAVE A MODERATE NORTHWEST FLOW ALOFT OVER THE STATE AND THAT IS NOW PROJECTED TO LAST THROUGH TUESDAY OR WEDNESDAY OF NEXT WEEK. BASICALLY A SIMILAR TYPE OF FLOW THAT AFFECTED THE AREA LAST WEEKEND INTO EARLY THIS WEEK. TEMPERATURES WOULD GRADUALLY WARM UNDER THIS FLOW AND BE ABOVE NORMAL WEEKEND INTO EARLY NEXT WEEK. BUT PERHAPS NOT QUITE AS ABOVE NORMAL AS WE HAVE SEEN. MODELS STILL PROJECTING WORSENING VENTILATION RATES SUNDAY THROUGH TUESDAY OF NEXT WEEK. ALTHOUGH SUSPECT THE MODELS WILL SHOW A LITTLE BETTER RATES AS WE GET INTO NEXT WEEK. EITHER WAY...BURN MANAGERS SHOULD PREPARE FOR LESS VENTILATION AS COMPARED TO WHAT WAS OBSERVED THIS WEEK. CONFIDENCE IN THE ACTUAL GRIDDED VALUES FOR NEXT WEEK ARE NOT THE GREATEST THOUGH. THE MID LEVEL DRY INTRUSION WILL MOST LIKELY COME BACK OVER THE STATE SO HUMIDITY VALUES WILL BE EITHER SEASONABLE OR ON THE LOW SIDE. CONDITIONS WILL REMAIN DRY. MODELS SHOW THE UPPER RIDGE BREAKING DOWN LATE NEXT WEEK. SIMILAR APPROACH THEY SHOWED FOR THIS WEEK WITH A DEEP PACIFIC TROUGH. OBVIOUSLY THE DEEP PACIFIC TROUGH BREAK DOWN DIDNT OCCUR THIS WEEK. BOTH THE ECMWF AND GFS HAVE BEEN CONSISTENT WITH THIS DEEPER TROUGH THE PAST COUPLE OF DAYS. ALTHOUGH CONFIDENCE ISNT THE GREATEST AS FAR AS HOW STRONG THE WINDS WOULD GET. JUST FIGURE...LIKE THIS WEEK...THAT VENTILATION WOULD IMPROVE. WAY TOO EARLY TO SAY ANYTHING ABOUT PRECIPITATION CHANCES WITH THAT TROUGH. 50 .AVIATION... 18Z TAF CYCLE LAYER OF SMOKE ORIGINATING FROM A PRESCRIBED BURN IN THE JEMEZ MOUNTAINS WILL BURN OFF DURING THE NEXT COUPLE OF HOURS. VFR CONDITIONS EXECTED NEXT 24 HOURS WITH NO WIND ISSUES TO SPEAK OF AT THE SURFACE. REAL LIGHT WIND DAY...TODAY. CONSIDERING THIS IS NEW MEXICO. CANT RULE OUT SOME ADDITIONAL SMOKE DRAINAGE THURSDAY MORNING BUT PROBABLY NOT THE EFFECT AS THIS MORNING DUE TO LESS PLANNED ACREAGE BEING BURNED TODAY. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED OCT 31 2012 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415491, 415492, 415493, 415495, 415496, 415498, 415499, 415500, 415501, 415502, 415504, 415505, 415506.